Anonymous
Anonymous asked in PetsDogs · 2 months ago

Elderly dog with UTI?

I have a 16 year old greyhound who 7 days ago was diagnosed with a UTI and placed on antibiotics.

Along with the typical symptoms of a UTI she is also showing other symptoms and they came on very suddenly.

Excessive panting and shivering

Whining for hours (basically when awake she is crying and barking)

The symptoms of the UTI have improved but the others symptoms have gotten no better. So I called the vet again and she prescribed Gabapentin and Diazepam. She said UTI's in older dog's can cause dementia-like symptoms. The medicine is helping a bit but it's so horrible. She's just panting and whining all the time she is awake. She stops only to eat, drink and go outside. I don't know what to do to comfort her. She doesn't want to play or cuddle. She's been like this for a week. We still have 1 more week of antibiotics left. She said the symptoms can be temporary or they can be permanent only time will tell. It's breaking my heart and obviously horrible for her and I don't have anyone to talk to about it or help me. Do I stick it out? She's obviously not happy right now. She's acting so vague and jumpy as well. What do I do? I hope this is only temporary. How long do I let it carry on for. The gabapentin and the diazepam definitely seem to help even if they do take a while to work.

7 Answers

Relevance
  • ?
    Lv 7
    2 months ago

    Have the thyroid checked. 

  • 2 months ago

    Trembling and panting are signs of anxiety and pain, at least in my dog.  Apparently UTI's are painful and can be deadly.  Gabepentin and diazapan could be making your dog dizzy and drowsey too.  All feelings that are scary when you don't know why its happening.  My dog is dealing with vestibular syndrome as of this month. She is a bit recovered but may not really be free from the effects it has had on her.  She is 14 and I think she is on borrowed time now so if she has another episode I will help her to pass rather than puttig her through the confusion, dehydration, vet visits, and drugs that may or may not help her .  Everyone and every pet is different but I know when she is happy and when she is not.

  • 2 months ago

    You really need to talk to the Vet.  There are no Vets on this site to advise you.  Plus, there is no way a Vet could examine your dog online.  For help with your dog, keep talking to the Vet.  She may have to go on more antibiotics before this is over.  Keep in touch with your Vet.  He is you only lifeline.

  • 2 months ago

    Call the vet again and see if changing the dose of the anti-anxiety stuff is advisable.

  • How do you think about the answers? You can sign in to vote the answer.
  • Anonymous
    2 months ago

    UTI's can cause dementia-like symptoms in dogs AND people.  I would follow the Vet's instructions.

  • 2 months ago

    Hang on the additional week.  The vet is right about dementia-LIKE symptoms with severe UTI.  I saw it in my Dad who got several UTI from a catheter.  He'd get looney and also have hallucinations.  (Was mentally fine until he got one.)  

    Now, a  UT infection can also go systemic and make a dog really sick.  Unsure if that happened in your dog, but "IF" on the correct antibiotics, she should get better (all the way around).  If she does not - then insist the vet do a culture on the urine (you will need to take the dog in with a full bladder & let them get an internal sample) and get a different and exact antibiotic; if you need to treat, again.

    UTI can also affect hearing and can make dogs weak in the rear.  Gabapentine can also affect movement, walking ability, but helps with pain.  Do google it & diazepam to see what side-effects "may" affect your dog.  If you see worsening or a lack of improvement, do notify your vet.

  • 2 months ago

    I think I could get through another week or so if there is a possibility of her being fine again at the end of it. it is the same in humans ya know? UTI's can cause weird behavior. If it was me I would carry on and also give the drugs time to leave her system after she stops having them and see how she looks from there.

Still have questions? Get your answers by asking now.